A case report reveals recurrent hyperthyroidism in a patient post-radioiodine ablation, highlighting diagnostic challenges.
Radioiodine ablation (RAI) is widely regarded as definitive therapy for Graves’ disease and typically results in permanent hypothyroidism requiring lifelong thyroid hormone replacement. True recurrence of Graves’ hyperthyroidism after a prolonged post-ablative hypothyroid phase is rare and may be misinterpreted as iatrogenic thyrotoxicosis from exogenous hormone excess. We report the case of a woman in her late 60s with Graves’ disease treated with RAI in early adulthood, followed by several decades of stable hypothyroidism managed with levothyroxine, who later developed recurrent endogenous hyperthyroidism complicated by thyroid eye disease and osteoporosis. Serial thyroid function testing demonstrated persistent thyrotoxicosis despite progressive levothyroxine dose reduction and eventual discontinuation. In patients receiving thyroid hormone replacement therapy, biochemical hyperthyroidism is most commonly iatrogenic and typically resolves with dose reduction or hormone withdrawal; however, in this case, biochemical hyperthyroidism failed to recover as expected following complete discontinuation of levothyroxine, prompting further evaluation for endogenous causes of hyperthyroidism. Subsequent autoimmune testing revealed markedly elevated thyrotropin receptor antibodies and thyroid-stimulating immunoglobulins, confirming recurrent Graves’ disease. This case highlights the importance of considering endogenous hyperthyroidism in post-ablative hypothyroid patients receiving thyroid hormone replacement therapy who exhibit persistent biochemical thyrotoxicosis despite dose reduction and discontinuation, and underscores the diagnostic value of thyroid autoantibody testing in conjunction with clinical presentation in establishing disease recurrence.
No takes yet. Share an insight, caveat, or question.
Saiprasad et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: